Hail, Deaf Smith
- When
- February 22, 3:58 PM CST to 4:02 PM CST
- Where
- Deaf Smith County, Hereford
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.233, -101.767
Severe thunderstorms developed during the afternoon and evening hours across the southwestern and south-central Texas panhandle. No damage or injuries were reported due to the severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed during the afternoon and evening hours across the southwestern and south-central Texas panhandle. No damage or injuries were reported due to the severe weather.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 22, 3:55 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 355 PM CST TUE FEB 22 2005 .DISCUSSION... PICTURE FOR THIS WEEK BECOMING A BIT MORE CLEAR. RADAR SHOWS COLD FRONT SWEEPING SOUTH THROUGH THE PANHANDLES AND TRIGGERING SHOWERS IN OUR WESTERN ZONES. SHOULD SEE CONTINUED DEVELOPMENT THROUGH THE NIGHT WITH ISSOLATED T-STORMS FOCUSED ON THE SOUTHEASTERN CWA. DEW POINTS ALONG OUR EASTERN AND SOUTHEASTERN COUNTIES IN THE MID TO UPPER 40S. MODEL SOUNDING SHOWING SIGNS OF INSTABILITY IN THAT REGION WITH CAPE VALUES OVER 300 J/KG OVER THE NEXT 3 TO 4 HOURS. HODOGRAPH AND WIND BARBS SHOW SHEARING AND SIGNS OF LIFT...AND WITH MOIST ATMOSPHERE IN PLACE THERE SHOULD BE A FEW T-STORMS BEHIND FRONT. HOW QUICKLY THINGS WILL CHANGE THOUGH AS COLD AIR SETTLES IN FROM THE NORTH. THE SHALLOW COLD AIR IS EVIDENT ON FORECAST SOUNDINGS AND AFTER COORDINATING WITH NORTHERN OFFICES...DECIDED THAT MENTION OF FREEZING RAIN WOULD BE NEEDED FOR THE OKLAHOMA PANHANDLE WEDNESDAY MORNING. SOUNDINGS SHOW SUFFICIENT WARM LAYER JUST ABOVE SURFACE WITH FREEZING TEMPS NEAR THE GROUND...THOUGH THE TIME WINDOW FOR THE ICE WILL BE LIMITED TO MAYBE 3 OR 4 HOURS FROM 6 AM TO 10 AM. SHOULD SEE ENOUGH WARMING THEREAFTER THAT ANY PRECIP WILL BE LIQUID. THE SECOND SURGE OF COLD AIR WILL REACH PANHANDLES AFTER NOON ON WEDS. LIQUID PRECIP WILL START CHANGING OVER TO SNOW IN NORTH AROUND 6 PM AND MIGRATE SOUTH SO THAT ENTIRE CWA WILL BE SNOW SHORTLY AFTER MIDNIGHT. THE CATCH 22 OF THE SYSTEM IS THAT MODELS SEEM TO INDICATE MOST MOISTURE WILL BE WEDS...BUT COLDEST LAYER TEMPS ON THURS. MEANING...THERE IS MORE OF A CHANCE FOR MIXED PRECIP WEDS MORNING AND MOSTLY SNOW THURS. ALTHOUGH THE LACK OF MOISTURE WOULD SUGGEST A LIGHT DUSTING OF SNOW THURS. THINKING GUIDANCE IS AT LEAST 5 DEGREES TO WARM THURS...850H TEMPS BARELY EXCEED 0C LATE THURSDAY AND WITH CONSISTENT EAST TO NORTHEASTERLY FLOW AND OVERCAST SKIES...THERE SHOULD BE LIMITED WARMING. SO BACKED OFF HIGHS AND LOWS FOR THURS. ALSO THICKNESS VALUES SUPPORT SNOW FOR MOST OF THE DAY THURSDAY. UPPER LOW OFF COAST OF CALIFORNIA SHOULD COME ASHORE WEDS MORNING AND START ITS TRACK TOWARD THE PANHANDLES. THE LOW WILL BE MOVING FAIRLY SLOW AS IT WILL BE TRAPPED IN A REX BLOCK PATTERN. LOW SHOULD KICK OUT ENOUGH MOISTURE TO WARRANT THE MENTION OF PRECIP THROUGH SATURDAY WITH SNOW OVERNIGHT CHANGING TO RAIN DURING THE DAY. WITH THE CURRENT PROGGED TRACK OF THE LOW...PANHANDLES COULD END UP IN THE DRY SLOT REGION FRIDAY NIGHT AND SATURDAY...BUT THIS SYSTEM HAS PLENTY OF MOISTURE SO TRENDED AGAINST POTENTIAL DRYING INTO THE WEEKEND. MODELS DO TRY TO SHOW A SLIGHT WARMING TREND INTO THE WEEKEND SO LEFT PREVIOUS THINKING OF 50S BY SATURDAY. IN GENERAL...CHANGED VERY LITTLE IN THE EXTENDED. .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 36 43 30 41 / 60 60 50 30 BEAVER OK 34 37 25 36 / 70 70 50 30 BOISE CITY OK 31 36 24 34 / 70 70 50 30 BORGER TX 35 40 28 41 / 60 60 50 30 BOYS RANCH TX 35 41 29 41 / 60 60 50 30 CANYON TX 37 44 31 41 / 60 60 50 30 CLARENDON TX 38 45 31 41 / 60 60 50 30 DALHART TX 34 37 27 39 / 60 60 50 30 GUYMON OK 33 37 25 35 / 70 70 50 30 HEREFORD TX 37 45 31 42 / 60 60 50 30 LIPSCOMB TX 35 38 27 37 / 60 60 50 30 PAMPA TX 36 40 28 40 / 60 60 50 30 SHAMROCK TX 37 44 31 39 / 60 60 50 30 WELLINGTON TX 38 46 32 41 / 60 60 50 30 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 08/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST TUE FEB 22 2005 OKZ001>003-TXZ001>020-231200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME STATIONARY OVER THE SOUTHWESTERN UNITED STATES THROUGH THE REST OF THIS WEEK. SEVERAL DISTURBANCES WILL CROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THE WEEKEND. A MIX OF RAIN AND SNOW CAN BE EXPECTED ACROSS THE OKLAHOMA PANHANDLE AND NORTHERN ONE THIRD OF THE TEXAS PANHANDLE WEDNESDAY MORNING. AS A SECOND SURGE OF COLD AIR ENTERS THE REGION LATE WEDNESDAY INTO THURSDAY...ALL BUT THE SOUTHEASTERN TEXAS PANHANDLE COULD SEE A MIX OF RAIN AND SNOW THURSDAY MORNING. SNOW ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT. NUNEZ
The Amarillo radar (KAMA), 5 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
12 hail. Local standard time, as filed.
Hail reported to be two inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441731, 5441732, 5441733, 5441805, 5441806, 5441807, 5441808, 5441809, 5441810, 5441811, 5441812, 5441813.